Thunderstorm Wind, Red Willow
- When
- May 30, 7:02 PM CST
- Where
- Red Willow County, 0.07 mi WNW of (Mck)mc Cook Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.581
During the evening a line of strong to severe thunderstorms produced a 59 MPH wind gust at the McCook airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a line of strong to severe thunderstorms produced a 59 MPH wind gust at the McCook airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 5:20 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 1246 PM MDT Mon May 30 2016 Scattered thunderstorms expected to develop this afternoon along the Palmer Divide in northeast Colorado as well as a weak surface boundary near the Colorado/Kansas border area as a shortwave trough emerges from the central Rockies. The environment will be moderately unstable with SBCAPE up to 3000 j/kg. Deep layer shear is not great, at around 20-30kts, but should be sufficient for a few organized updrafts and possibly a supercell or two. Storm motions will be northeast at around 15kts, but right movers will be considerably slower at 5kts or less to the south. So thinking flash flood threat will be limited to the stronger rotating storms, particularly near areas that received heavy rain yesterday (Wallace, Logan and Gove counties). Feel however the threat will be too limited to warrant a flash flood watch. Storms will be moving east with the upper shortwave and waning in the overnight hours with loss of daytime heating. Showers/isolated storms may linger into early Tuesday or perhaps into the afternoon south of Highway 40 where models keep most of the precipitation. Temperatures will be noticeably cooler on Tuesday with northerly flow resulting in highs around 70. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM MDT Mon May 30 2016 Upper low will lift northeastward, out of North Dakota and into southern Manitoba on Tuesday night and into Wednesday. High pressure will build into the western states and push a previously cut off area of low pressure eastward across Texas through the day on Thursday and into Friday. Upper flow will transition to a west by northwest direction as the H5 ridge becomes very amplified and nearly stationary over the southwest on Friday and Saturday, reaching all the way into southern Alberta. An upper low will move into southern California late on Saturday and moderate as it is influenced by the blocking ridge. Upper flow will gradually become north northwest as we head into Sunday. Temperatures will warm significantly as the ridge influences the region and superblend is coming in gradually higher with each iteration. I would not be surprised to see areas in the southern portions of the CWA rise to 90 degrees or higher on Friday and Saturday. The upper low will help moderate the amplification of the ridge on Sunday and Monday, pushing it slowly eastward at the same time. Overall, the pattern will remain warm and dry through Sunday with PoPs increasing slightly as we head into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 520 PM MDT Mon May 30 2016 Both taf sites will see mvfr/ifr conditions from 01z to 09z with 1-3sm in rain/hail/thunder...ceilings bkn015-030. Otherwise vfr conditions before 01z...and after 09z. Winds south 10-20kts thru 01z then vrb15g30kts(DUE TO THUNDER) thru 04z-06z. By 04z... general nw flow around 10kts will become ne with gusts near 20kts aft 12z- 13z Tuesday. KGLD may see brief period of sw flow at times aft 07z Tuesday. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TL AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON MAY 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON MAY 30 2016 /1130 AM CDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SOME THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS. FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL SUNDAY AFTERNOON AND EVENING...THIS RAINFALL COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON MAY 30 2016
COZ091-092-KSZ013-027-028-041-310015-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
LOGAN KS-SHERMAN KS-
552 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...WALLACE...
NORTHERN GREELEY...NORTHWESTERN LOGAN COUNTIES IN WEST CENTRAL KANSAS
AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 615 PM MDT/715 PM
CDT/...
AT 552 PM MDT/652 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR BURLINGTON TO 8 MILES WEST OF WESKAN TO 3
MILES NORTHEAST OF SHERIDAN LAKE. MOVEMENT WAS EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...BURLINGTON...SHARON SPRINGS...KANORADO...RULETON...
WESKAN AND WALLACE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 29.
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 435 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 177 AND 192.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000
PM CDT/ FOR EAST CENTRAL COLORADO...AND NORTHWESTERN KANSAS.
LAT...LON 3862 10205 3862 10226 3887 10217 3934 10235
3951 10157 3898 10136 3870 10155 3870 10157
3868 10157 3866 10158 3852 10204
TIME...MOT...LOC 2352Z 260DEG 52KT 3928 10226 3889 10211 3851 10225
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
05/30/2016 M49 MPH KIT CARSON CO ASOS
CONTINUED FOR ALMOST 10 MINUTES BEFORE DECLINING.
&&
JLUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 741 PM CDT MON MAY 30 2016 KSZ001-002-310115- CHEYENNE KS-RAWLINS KS- 741 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS AND EAST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM CDT... AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MCDONALD...OR 15 MILES SOUTHEAST OF BENKELMAN...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD...MCDONALD...BLAKEMAN AND BEARDSLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3985 10150 3998 10133 3981 10104 3963 10130 TIME...MOT...LOC 0041Z 316DEG 12KT 3987 10135 007
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 15 S STRATTON 39.09N 102.60W
05/30/2016 M58 MPH KIT CARSON CO MESONET
ESTIMATED TIME OF REPORT FROM RADAR.
&&
JLUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT MON MAY 30 2016
KSZ002>004-013>015-027-028-041-042-NEZ080-081-310130-
DECATUR KS-WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-NORTON KS-
THOMAS KS-RAWLINS KS-SHERMAN KS-SHERIDAN KS-RED WILLOW NE-
HITCHCOCK NE-
653 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...EASTERN WALLACE...
EASTERN RAWLINS...NORTHEASTERN GREELEY...THOMAS...LOGAN...
NORTHWESTERN NORTON...SOUTHEASTERN SHERMAN...WICHITA...NORTHWESTERN
SHERIDAN...SOUTHEASTERN HITCHCOCK AND RED WILLOW COUNTIES UNTIL 730
PM MDT/830 PM CDT/...
AT 653 PM MDT/753 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES EAST OF WILLOW VIEW CAMPGROUND TO HERNDON
TO 4 MILES NORTHWEST OF BREWSTER TO 9 MILES WEST OF WINONA TO 15
MILES NORTHEAST OF TRIBUNE. MOVEMENT WAS EAST AND SOUTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MCCOOK...COLBY...OAKLEY...OBERLIN...LEOTI...BREWSTER AND LEVANT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 31 AND 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000
PM CDT/ FOR NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA.
LAT...LON 3858 10166 3909 10149 3945 10148 3994 10085
4035 10063 4035 10020 4000 10019 4000 10008
3971 10023 3922 10086 3886 10088 3870 10093
3870 10113 3832 10113
TIME...MOT...LOC 0053Z 295DEG 39KT 4036 10055 3992 10078 3943 10141
3907 10142 3863 10157
007PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 4 N ATWOOD 39.87N 101.04W
05/30/2016 M58.00 MPH RAWLINS KS AWOS
REPORTED AT ATWOOD AIRPORT.
&&
JLUNDQUISTThe Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634253.